Tuesday, 24 January 2012

Wednesday, 18 January 2012

Jan 18th Good news - Back on the drugs

After a bit of a reality check, I am back on the drugs but on a reduced dosage, which should improve on the side effects problems.
The reality check is the return of a lot of the lumps.
Very happy to be back on the tablets and can't wait for the big day on Saturday!

Our youngest son Liam is running the London marathon on behalf of the charity Deafblind UK who have been so good to me during this difficult time. Please help give a little back by sponsoring him on his page.
Liam Buchan London marathon Just giving page.

Thursday, 12 January 2012

All the latest updates including Addenbrookes Wed January 11th 2012

Last week I started to get very tired at about 2.30/3pm at work which was far earlier than before Xmas and I had to go home and over the course of the evening have several catnaps in bed. For the first time I actually felt quite poorly and thought it was the cumulative effect of the insomnia kicking in. What we didn't realise is that I was actually becoming very photosensitive to the sun and as each day went by I was getting very red and by Thursday when I went home Brian said it looked like I had hives and some sunburn on exposed areas of my skin which was really my neck and head area. He was very concerned and thought that I needed to take an anti-histimine. I therefore called Addenbrookes and the nurse spoke to the top ongologist Pippa Corrie who advised me to take the anti-histimine and to come off the drugs until they saw me on Wed 11th Jan. This was a godsend as over the last few days I have had far more sleep, my skin rash and irritation has died down, my skin feels more normal and of course my sensitivity to the sun has also reduced and all the redness and slight swelling has gone down. It also made me realise that I have to re-apply the suncream, wear a baseball cap, sunglasses, use the blinds and just get myself prepared that I am going to be very sensitive to the sun as a side effect.

When I got diagnosed with the small brain tumours on Thurs 8th Dec I had co-incidentally started to get pins and needes in my left leg and so from Friday 9th Dec I was prescribed a steriod to reduce the fluid around the brain tumours and reduce the pins and needles and numbness of the leg. I first started taking 8mg (biggest dose is 16mg) and quite quickly the pins and needles decreased from below the knee to just in my foot area. At my Addenbrookes appt on 14th Dec they asked me to reduce down to 4mg from 28th Dec for a week and hopefully if there was no change then go down to 2mg on the 4th Jan. I did this but by Friday morning it had got worse so I had to go back up to the 4mg again.

Therefore for all sorts of reasons I was really looking forward to the appointment at Addenbrokes on the 11th Jan.

Had a really good day at Addenbrookes starting with a full examination by the Dermatologist. I had no skin problems that Dr Chan was worried about and I took her through my increased sensitivity to the sun last week and the fact that I was now re-applying the factor 50 on any exposed areas of skin every two hours. Dr Chan informed me that every four hours was fine at this time of the year. At the last appointment she had done drawings of all the lumps that I had so her little drawings were far less today and she could visibly see the reduction that has taken place in the bigger lumps. Interestingly she was telling me that of course not all of their patients on this trial have lumps but may just have the internal cancers. However one patient obviously had it on the lungs worse than me and really struggled to breath and quite quickly noticed an improvement once on the drug. I now don't see Dr Chan for a further 3 months.

Next it was down to Oncology for bloods - about 6 vials, 2 of which go off for research and then my weight was taken. My weight has remained almost the same every time I have been to Addenbrookes but this time because of Xmas etc it had gone up!! Don't worry I will be bringing it back down to the normal weight in time for my wedding!!!

Next it was along to ECG and everything was fine and interestingly as a Wed is Melanoma clinic the ECG technician had seen a few of us on this trial and I asked if I was the youngest and she said yes.

Back to Oncology to see research nurse to go through all the side effects, timings of them , how I was feeling last week when I reacted so badly to the sun, how I now felt being off the drug. Brian has taken photos of all my lumps on a regular basis so that we could visually see the reduction taking place on a computer screen and so he took his laptop with him and we were able to show this to both the nurse and ongologist which was pretty impressive. The ongologist then checked me over and after discussions agreed that based on the side effects they felt I should reduce down to 3 tablets in the morning and 3 at night and he also still wanted to try and get me off the steriod. So carry on taking 4mg this week and then next Wednesday go down to 3mg for 2 weeks. At this stage we were still just waiting for the Biochemistry results on my bloods and unfortunately when they came in my Liver has been slightly effected by the drug and is struggling slightly to function properly. Roche, the pharmaceutical company do have some quite strict parameters for this drug and so I am going to be off the drug for another week and go back to Addenbrookes next Wed 18th Jan for further bloods and then hopefully my liver function will be better and I can go on the 6 tablets. As the oncologist said this is a trial and everyone reacts differently (in fact I found out today that some people had such bad joint pain that they had to come off the drug after a month and were not put back on it!) and when it eventually goes on the market it might be a case that some people are on it for 2 weeks and then off for a couple of weeks because it is just so effective but at the same time it does have side effects.

This is actually a blessing in disguise as I will get more sleep over the next week, my skin feels good and I am less tired and will be less sensitive to the skin and so for the wedding I should be feeling really good!!

Well I know I have given you lots of information but you can now consider yourself fully upto date!!!

Monday, 2 January 2012

2012 A year of hope - Video



For those that are interested, here is a link to an american forum that has experiences from people who have been on the trial for many months.
Click here to read their stories.